New Jersey, 2002

Winter Storm and Winter Weather in New Jersey, December 24 to 26, 2002

December 24 to 26, 2002 · NWS PHI · 8 events in 8 counties and zones

The most significant Christmas Day winter storm since 1966 affected the northern half of New Jersey with a wintry mix of snow, sleet, freezing rain and rain. This mix changed back to snow on Christmas Day and dropped up to around one foot of snow across northwest New Jersey.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The most significant Christmas Day winter storm since 1966 affected the northern half of New Jersey with a wintry mix of snow, sleet, freezing rain and rain. This mix changed back to snow on Christmas Day and dropped up to around one foot of snow across northwest New Jersey. Precipitation began as light snow toward midnight on Christmas Eve. As the northeaster moved northeast along the eastern seaboard, warmer air from the Atlantic and the south warmed the air between 3,000 and 8,000 feet above ground level. This changed precipitation over to sleet and freezing rain.Then as warmer air moved in near the ground precipitation changed to plain rain across much of northern New Jersey by 9 a.m. EST on Christmas Day. The only exception was in Sussex County where most temperatures remained below freezing. Around two-tenths of an inch of ice accrued on exposed surfaces. The northeaster was in the process of intensifying rapidly along the Middle Atlantic seaboard and both its precipitation intensity and coverage increased rapidly across the state during the second half of the morning. In fact, a SKYWARN Spotter in Sussex County reported a thundersleet storm from 1040 a.m. through 1055 a.m. EST on Christmas morning. As precipitation intensity increased and winds started to shift from the northeast to north, precipitation started to change to all snow. This began in Sussex County between 11 a.m. and Noon EST and moved southeast during the afternoon across the rest of the northern half of the state. Precipitation changed back to snow around 1 p.m. EST in Somerville (Somerset County) and Trenton (Mercer County) and between 3 and 5 p.m. EST in Monmouth County. The heaviest snow fell during the afternoon and lessened in intensity during the evening. The snow ended around Midnight Christmas night.Most travelers made plans around the storm and while there were accidents, no major congestion was reported. The worst reported traveling problems were along Interstate 78 in Warren County, Interstate 287 in Morris County and eastbound Interstate 280 which was down to one lane along the Morris/Essex county border because the other lanes buckled and collapsed. With respect to the snow, the worst problems were in Sussex County where the combination of ice and then heavy wet snow snapped tree limbs and downed power lines. Several vehicles also skidded into utility poles. About 7,000 Jersey Central Power and Light customers lost power in northern New Jersey. The number was down to 650 the morning of the 26th. Specific accumulations included 14 inches in High Point (Sussex County), 12 inches in Wantage (Sussex County), 11.7 inches in Barry Lakes (Sussex County), 11 inches in Vernon (Sussex County) and Washington Township (Morris County), 10 inches in Hackettstown (Warren County), 9.7 inches in Newton (Sussex County), 7.0 inches in Hope (Warren County), 7.0 inches in Jefferson Township (Morris County), 6.6 inches in Chatham (Morris County), 6.0 inches in Lebanon (Hunterdon County), 5.3 inches in Somerville (Somerset County), 4.7 inches in Clinton (Hunterdon County), 4.5 inches in Millstone Township (Monmouth County), 4.0 inches in New Egypt (Ocean County), 3.5 inches in New Brunswick (Middlesex County), 3.2 inches in Belle Mead (Somerset County), 3 inches in Ewing (Mercer County), 2.5 inches in Princeton (Mercer County).The northeaster that produced the tidal flooding moved from Mississippi the morning of the 24th to near Norfolk the morning of the 25th to just west of Atlantic City during the afternoon of the 25th to south of Nova Scotia the morning of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 8:00 PM EST, 2 hours earlier.

Area forecast discussion, Dec 24, 8:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EST TUE DEC 24 2002

HAVE EXPANDED THE ADVISORY AREA TO INCLUDE THE REMAINING PORTION OF
SE PA AND ADJACENT AREAS OF NJ AND NORTHERN DE AND MD. SNOW
CONTINUES TO DEVELOP ACROSS THE REGION AND OVER AN INCH AS ALREADY
BEEN REPORTED IN A FEW LOCATIONS. EVEN THOUGH SNOW TOTALS MAY NOT
REACH ADVISORY CRITERIA...GIVEN THE AMOUNT OF TRAFFIC ON AREA
ROADWAYS TONIGHT...THOUGHT IT PRUDENT TO ISSUE AN ADVISORY.  THANKS
CTP AND LWX FOR COORDINATION. EXPECT SNOW TO DEVELOP AND CONTINUE
INTO TOMORROW IN THE POCONOS AND LEHIGH VALLEY AND ADJACENT AREAS OF
NJ. HOWEVER...EXPECT SNOW TO MIX WITH OR CHANGE OVER TO RAIN IN SE
PA...SOUTHERN NJ...NORTHERN DE...AND NE MD AFTER MIDNIGHT. HAVE
SEGMENTED THE UPDATED WSW ACCORDINGLY.

REST OF FCST LEFT AS IS.

PREV AFD AS IS:

##################################################################

HAVE JUST AMENDED THE ZFP AND RDF TO REFLECT CURRENT CONDITIONS.
SNOW MOVING NORTH ON THE DELMARVA COULD RESULT IN SOME MINOR
ACCUMULATIONS (INCH OR SO) THIS EVENING BEFORE PRECIPITATION CHANGES
TO ALL RAIN LATER TONIGHT IN THE SOUTHERN PART OF THE CWA. WILL NOT
ISSUE AN ADVISORY FOR THE SOUTHERN FLANK OF OUR CWA SINCE
ACCUMULATIONS SHOULDNT REACH NECESSARY CRITERIA.  HAVE ALSO TWEAKED
FORECAST FOR NORTHERN HALF OF CWA FOR TIMING...BEGINNING THIS
EVENING AND CONTINUING OVERNIGHT. STILL LOOKING AT MAINLY SNOW EVENT
IN POCONOS AND SO WILL LEAVE WARNING AS IS. WILL ALSO KEEP ADVISORY
IN LEHIGH VALLEY AND BERKS COUNTY.

THANKS LWX FOR COORDINATION.

JJM

PREVIOUS AFD BELOW.

###################################################################

LOTS OF WX TO CONTEND WITH THIS PACKAGE.  HAVE ALRDY ISSUED FFA FOR
PTNS OF SE PA AND SRN NJ AND NRN DE ERLIER THIS AFTN WITH XPCTD QPF
AMTS OF ARND AN INCH IN THIS AREA...ALNG WITH UPGRADE OF WNTR STRM
WTCH TO WNTR STRM WRNG IN SRN POCONOS AND SUSSEX CTY NJ AND WINTER
WX ADVSRY IN LEHI VLY AND.  IN ADDITION WL POST CSTL FLD WTCH FOR
NRN NJ CST AND HOIST GALE WRNGS FOR ENTIRE CSTL WATERS...WITH IDEA
THAT THERE WILL BE STORM FORCE GSTS.

MDLS VARY JUST A BIT WITH ETA BEING A BIT FURTHER W IN LOW TRACK NR
NJ WHILE CANADIAN AND GFS ARE A BIT MORE OUT TO SEA.  NO MATTER
WHAT...NOT A CLASSICAL SNOW STORM EVENT FOR THIS AREA.  COLDER AIR
SHUD COME IN BEHIND STORM AND RN SHUD CHANGE OVR TO SNW BEFORE
ENDING.

ON MARINE...UP WITH GLW AND CSTL FLD WTCH FOR NRN NJ CST.

HAVE A GREAT HOLIDAY.

FCSTID =   14
MPO   24  31  19  28 /  60  90  90  30
ABE   28  32  23  32 /  60  90  90  10
RDG   29  33  25  34 /  60  90  90  10
PHL   33  36  27  38 /  60  90  90  10
12N   25  31  21  30 /  60  90  90  30
SMQ   29  36  26  35 /  60  90  90  10
TTN   32  35  27  37 /  60  90  90  10
MIV   35  37  28  39 /  60  90  90  10
ACY   36  37  29  40 /  60  90  90  10
ILG   33  36  27  37 /  60  90  90  10
DOV   35  37  28  40 /  60  90  90  10
GED   35  38  28  40 /  60  90  90  10
ESN   35  38  29  40 /  60  90  90  10

.PHI...
DE...FLOOD WATCH FOR CHRISTMAS FOR ZONE DEZ001.

MD...FLOOD WATCH FOR CHRISTMAS FOR ZONE MDZ008.

NJ...WINTER STORM WARNING FOR TONIGHT AND CHRISTMAS FOR ZONE NJZ001.

FLOOD WATCH FOR CHRISTMAS FOR ZONES NJZ009>010...NJZ012...NJZ015>019.

COASTAL FLOOD WATCH FOR CHRISTMAS FOR ZONES NJZ012>014...NJZ020...
NJZ026.

COASTAL FLOOD WATCH FOR CHRISTMAS MORNING FOR ZONES NJZ012>014...
NJZ020...NJZ026.

WINTER WEATHER ADVISORY FOR TONIGHT AND CHRISTMAS FOR ZONES
NJZ007>008.

PA...WINTER STORM WARNING FOR TONIGHT AND CHRISTMAS FOR ZONES
PAZ054>055.

FLOOD WATCH FOR CHRISTMAS FOR ZONES PAZ067>071.

WINTER WEATHER ADVISORY FOR TONIGHT AND CHRISTMAS FOR ZONES
PAZ060>062.

MARINE...GALE WARNING FOR ZONES ANZ430-431-450>455.

JWH
Hazardous weather outlook, Dec 24, 5:51 AM EST, 16 hours 9 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
551 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTRY MIX CAN BE EXPECTED LATE TONIGHT AND ON CHRISTMAS DAY.
SIGNIFICANT SNOWFALL IS LIKELY ACROSS A GOOD PORTION OF EASTERN
PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. A WINTER STORM WATCH HAS
BEEN ISSUED FOR THE POCONOS...NORTHWESTERN NEW JERSEY...THE LEHIGH
VALLEY...AND BERKS COUNTY PENNSYLVANIA.

SMALL STREAM AND URBAN FLOODING ARE POSSIBLE ON CHRISTMAS WHERE THE
PRECIPITATION FALLS AS MAINLY RAIN.

PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER
SERVICE. THEY INCLUDE...A WINTER STORM WATCH(WWUS41 KPHI
PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)...
AND A PUBLIC INFORMATION STATEMENT(NOUS41 KPHI PHLPNSPHI).

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED.

KRUZDLO

In the hours before

Special weather statement, Dec 24, 4:15 PM EST, 5 hours 45 minutes before
NJZ009-010-PAZ067>069-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EST TUE DEC 24 2002

...PHILADELPHIAS NORTHWEST SUBURBAN COUNTIES AND CENTRAL NEW JERSEY
ARE SET TO RECEIVE THE MOST VARIED WEATHER IN THE UPCOMING STORM...

DURING THIS EVENING SNOW WILL SPREAD UP INTO CHESTER, MONTGOMERY AND
BUCKS COUNTIES IN SOUTHEASTERN PENNSYLVANIA, AND HUNTERDON AND
SOMERSET COUNTIES IN CENTRAL NEW JERSEY.  SNOW IS EXPECTED TO CHANGE
TO SLEET AND FREEZING RAIN THEN TO RAIN DURING THE NIGHT, ESPECIALLY
IN THE CENTRAL AND SOUTHERN PARTS OF THE COUNTIES.

BY DAYBREAK ON WEDNESDAY SNOW AMOUNTS ARE EXPECTED TO RANGE AROUND
TWO INCHES, WITH A LITTLE LESS IN THE SOUTHERN PARTS OF THE COUNTIES
AND PERHAPS A LITTLE MORE IN THE NORTH.

THE PRECIPITATION SHOULD HAVE CHANGED OVER TO ALL RAIN THROUGHOUT
EACH OF THE COUNTIES ON WEDNESDAY MORNING.  THE RAIN MAY BE HEAVY AT
TIMES AND AS A RESULT THERE IS A FLOOD WATCH IN EFFECT FOR WEDNESDAY.

THE RAIN IS EXPECTED TO CHANGE BACK TO SNOW ON WEDNESDAY AFTERNOON
AND WEDNESDAY EVENING AS THE WEATHER SYSTEM BEGINS TO PULL AWAY FROM
THE REGION.  ADDITIONAL SNOWFALL OF ANOTHER INCH OR TWO IS POSSIBLE
AT THAT TIME.

LOW PRESSURE CENTERED OVER NORTHERN ALABAMA THIS AFTERNOON WILL MOVE
TO THE NORTH AND INTO THE EASTERN OHIO RIVER VALLEY LATE TONIGHT.  A
SECOND AREA OF LOW PRESSURE SHOULD DEVELOP IN NORTH CAROLINA
OVERNIGHT.  THE SECOND LOW WILL MOVE UP THE COAST ON WEDNESDAY AND
OUT TO SEA ON WEDNESDAY NIGHT.

IF YOU ARE PLANNING TO TRAVEL TONIGHT OR ON WEDNESDAY BE SURE TO
CHECK THE FORECAST EVERY ONCE IN A WHILE FOR ANY UPDATED INFORMATION.

IOVINO
Special weather statement, Dec 24, 10:00 PM EST, 0 minutes before
DEZ002>004-NJZ021>025-027-251100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 PM EST TUE DEC 24 2002

...MINOR TIDAL FLOODING IS EXPECTED ON WEDNESDAY...

LOW PRESSURE IS FORECAST TO DEVELOP OVER NORTH CAROLINA DURING THE
NIGHT.  THE LOW IS EXPECTED TO MOVE TO THE NORTH ALONG THE COASTAL
PLAIN BEFORE PASSING OFF OF THE SOUTHERN NEW JERSEY COAST EARLY ON
WEDNESDAY AFTERNOON.  THE CENTER OF THE LOW SHOULD THEN MOVE OUT TO
SEA.

THE CIRCULATION AROUND THE AREA OF LOW PRESSURE WILL CREATE A
PERSISTENT ONSHORE FLOW ALONG THE COASTS OF NEW JERSEY AND DELAWARE.

MODERATE TIDAL FLOODING IS POSSIBLE FROM LONG BEACH ISLAND, NEW
JERSEY NORTH.  AS A RESULT, THOSE AREAS ARE UNDER A COASTAL FLOOD
WATCH.

FOR THE NEW JERSEY COAST FROM BRIGANTINE AND ATLANTIC CITY SOUTH,
AND FOR THE DELAWARE COAST AND DELAWARE BAY, MINOR TIDAL FLOODING IS
EXPECTED AROUND WEDNESDAYS MIDDAY HIGH TIDE.

DO NOT PARK YOUR VEHICLE IN AN AREA THAT IS SUSCEPTIBLE TO TIDAL
FLOODING.  ALSO DO NOT DRIVE THROUGH FLOOD WATER, THE WATER MAY BE
DEEPER THAN YOU THINK IT IS.

A GALE WARNING REMAINS IN EFFECT FOR THE NEW JERSEY COAST.  THE MAY
ALSO BE SOME BEACH EROSION ASSOCIATE WITH THE STORM.

THE STORM SYSTEM IS FORECAST TO MOVE OUT TO SEA ON WEDNESDAY NIGHT
REDUCING THE THREAT OF TIDAL FLOODING.  ACTUALLY STRONG OFFSHORE
WINDS ON WEDNESDAY NIGHT INTO THURSDAY MAY RESULT IN SOME LOW WATER
PROBLEMS ALONG THE COAST.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Morris

When
December 24, 10:00 PM EST to December 25, 11:50 PM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 24, 10:00 PM EST to December 25, 11:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
December 24, 10:00 PM EST to December 26, 12:00 AM EST
Where
Hunterdon forecast zone
Reported by
NEWSPAPER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
December 24, 10:00 PM EST to December 26, 12:30 AM EST
Where
Mercer forecast zone
Reported by
NEWSPAPER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
December 24, 10:00 PM EST to December 26, 12:30 AM EST
Where
Middlesex forecast zone
Reported by
NEWSPAPER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
December 24, 11:00 PM EST to December 26, 12:00 AM EST
Where
Somerset forecast zone
Reported by
NEWSPAPER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
December 24, 11:00 PM EST to December 26, 12:30 AM EST
Where
Western Monmouth forecast zone
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
December 25, 12:00 AM EST to 11:00 PM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325849, 5325851, 5325923, 5325924, 5325925, 5325926, 5325927, 5325850.